Dense Fog, Jackson
- When
- May 18, 1:00 AM CST to 7:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Patchy shallow dense fog formed over much of Southern Illinois during the early morning hours of the 18th. Surface winds were weak with high pressure moving in, while temperatures cooled to the crossover temperature.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Patchy shallow dense fog formed over much of Southern Illinois during the early morning hours of the 18th. Surface winds were weak with high pressure moving in, while temperatures cooled to the crossover temperature. Surface moisture was plentiful with recent rainfall. Greater coverage/duration of fog occurred near rivers, such as at Carbondale ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 5:54 PM CST, 7 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 654 PM CDT Fri May 17 2024 .KEY MESSAGES... - Fog may form later tonight. Locally dense fog cannot be ruled out. - A few showers and thunderstorms may affect the region Saturday, especially west Kentucky. Sunday and Monday should be mainly dry. - Active weather pattern sets up next week, with strong thunderstorms possible during the mid week period. && .DISCUSSION... Issued at 145 PM CDT Fri May 17 2024 An active weather pattern will remain established across the CONUS. A weak upper low over the southern Plains will drift slowly east, northeast tonight through Saturday. Additional shower and thunderstorm activity should be mainly diurnally driven. For the rest of this afternoon, best chances should be over parts of SEMO with slight chances elsewhere. Saturday, the best chance will be across west KY where better moisture will be established. Forecast soundings suggest fog formation is likely tonight for some of the area. Conditions seems favorable as SFC-1km flow will be quite weak, with temperatures headed below crossover values, with weak high pressure overhead and wet ground conditions due to rainfall. This will be something for the evening and overnight shift to monitor. We do mention it in the forecast. Sunday and Monday should be mainly dry with ridging in place. The pattern then becomes active beginning Tuesday and continuing for the rest of next week. There are some notable differences beyond Wednesday in terms of precip chances. The GFS/GEFS tends drier beginning Thursday while the non U.S. models and their ensemble means suggest it will remain unsettled with shower and thunderstorm chances. The NBM accounts for those chances and for now we will let them run, especially since WPC's long range PoPs essentially mirror the NBM (suggesting there's not enough confidence to try and improve on the going PoP values). Temperatures will be mostly above average. It will be noticeably warmer and humid Sunday through Tuesday with highs in the upper 80s to around 90, and dew points mostly in the mid 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 654 PM CDT Fri May 17 2024 Complicated forecast tonight, as an upper trough/low moves slowly overhead. Winds will become calm this evening and where skies clear, IFR or lower conditions in fog and/or low ceilings are likely. However, the presence of the upper trough means there could be substantial mid-level clouds to prevent such development. Went with dense fog at KCGI and KMVN, and then factored in more mid cloud farther south and east. Conditions will improve to VFR by midday, but 4-5kft ceilings are likely over much of the area through the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...CN AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 856 PM CDT Fri May 17 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 856 PM CDT Fri May 17 2024 /956 PM EDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Areas of dense fog are a strong possibility tonight. A Dense Fog Advisory may become necessary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms Saturday, with the best chance across west Kentucky. The next chance of thunderstorms arrives late Monday night and continues through much of next week. Some of the forecast guidance shows there is a possibility of strong to severe storms around mid week. Wednesday seems to be the most likely day. However forecast confidence remains below average for that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend. DRS
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179074, 1179059, 1179060, 1179062, 1179063, 1179064, 1179065, 1179066, 1179067, 1179068, 1179069, 1179070, 1179071, 1179072, 1179073, 1179061.